[Skip to Content]
[Skip to Content Landing]
Article
February 1987

Rebound Hypertension Following Abrupt Cessation of Clonidine and Metoprolol: Treatment With Labetalol

Author Affiliations

From the Veterans Administration Medical Center (Dr Mehta) and the University of Florida College of Medicine and Pharmacy, Departments of Medicine (Dr Mehta) and Pharmacy Practice (Dr Lopez), Gainesville.

Arch Intern Med. 1987;147(2):389-390. doi:10.1001/archinte.1987.00370020207067
Abstract

• Abrupt withdrawal of adrenergic blockers in a hypertensive subject may result In acute hypertensive crisis. This crisis results from marked increase in adrenergic discharge and upregulation of adrenoceptors. In a patient with hypertensive crisis following abrupt cessation of clonidine hydrochloride and metoprolol tartrate, intravenous administration of labetalol hydrochloride rapidly reduced blood pressure and heart rate to precrisis levels. The patient was subsequently maintained in a normotensive state by continued oral use of labetalol. This case study demonstrates that α- and β-blocking activities of labetalol may be particularly beneficial in a hyperadrenergic state following abrupt withdrawal of adrenergic blockers.

(Arch Intern Med 1987;147:389-390)

×